Virginia, 2014Damaging Winds in Virginia, July 2, 2014
July 2, 2014 · NWS RNK · 7 events in 3 counties and zones
A few thunderstorms became severe with damage producing wind gusts during the afternoon ahead of a cold front as steep lapse rates, high instability and fairly strong winds aloft contributed to organizing the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms became severe with damage producing wind gusts during the afternoon ahead of a cold front as steep lapse rates, high instability and fairly strong winds aloft contributed to organizing the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 2:42 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 2, 2:42 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT WED JUL 2 2014
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT. THIS FRONT WILL
CROSS THE MOUNTAINS THURSDAY INTERACTING WITH MOISTURE ASSOCIATED
WITH WHAT IS EXPECTED TO BE HURRICANE ARTHUR OFF THE NORTH CAROLINA
COAST. DRIER AND COOLER HIGH PRESSURE WILL MOVE INTO THE AREA FOR
THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 340 PM EDT WEDNESDAY...
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM THIS EVENING.
THE GREATEST THREAT IS FOR DAMAGING WINDS...HAIL AND HEAVY RAINS.
AMPLIFIED LONGWAVE TROF FOR JULY IS TRAVELING ACROSS THE CENTRAL
CONUS. ASSOCIATED SURFACE COLD FRONT THIS AFTERNOON EXTENDED FROM
THE GREAT LAKES SOUTHWEST INTO TENNESSEE VALLEY. THIS FRONT WILL
CROSS THE OHIO VALLEY TONIGHT AS THE UPPER TROUGH SLOWLY MOVES EAST.
SHAPED TONIGHT POPS TOWARDS A BLEND OF THE HIRESW-ARW...RNK WRF ARW
AND NAM.
ENVIRONMENT SUPPORTS BOTH DISCRETE AND MULTICELL DEVELOPMENT...WITH
BETTER ORGANIZATION THE FARTHER NORTH YOU GO INTO VA/MD/DE/PA/NJ
WHERE THE RIGHT REAR QUAD OF THE UPPER JET AND STRONGER MID LEVEL
WINDS WILL EXIST. FORECAST MID LEVEL LAPSE RATES OF 6.5 DEG C AND
CAPES OVER 3000+ WILL SUPPORT STRONG TO SEVERE STORMS...WITH
DAMAGING WINDS BECOMING THE MAIN THREAT. MPD 172 AND DAY1 EXCESSIVE
RAINFALL HIGHLIGHT THE THREAT FOR HEAVY RAIN ALONG AND EAST OF THE
BLUE RIDGE MOUNTAINS. WITH RELATIVELY HIGH FFG...CELL MERGERS AND
TRAINING OF THUNDERSTORMS WITH HEAVY RAINFALL RATE WILL BE NEED
FOR FLASH FLOODING PROBLEMS.
A MUGGY NIGHT WITH THE FRONT STILL WEST OF THE AREA TONIGHT...LOW
TEMPERATURES OVERNIGHT WILL REMAIN WARM WITH READINGS FROM THE LOWER
60S IN THE MOUNTAINS TO THE LOWER 70S IN THE PIEDMONT.
THE COLD FRONT MOVES THROUGH THE APPALACHIANS THURSDAY...INTERACTING
WITH TROPICAL MOISTURE WHICH WILL ADVECT INTO THE AREA FROM THE
SOUTH AHEAD OF ARTHUR...WHICH IS EXPECTED TO BE STRENGTHENING INTO A
HURRICANE OFF THE SOUTH CAROLINA COAST....BEFORE IT THEN MOVES
NORTHEAST UP THE CAROLINA COAST.
PWATS INCREASE FROM AROUND ONE INCH THIS MORNING TO JUST UNDER TWO
INCHES IN THE PIEDMONT THURSDAY...WHICH IS WELL ABOVE NORMAL BUT
CERTAINLY NOT EXTREME. WITH THIS INCREASING TROPICAL MOISTURE...EVEN
THOUGH ARTHUR NOT TRACKING VERY NEAR THE BLACKSBURG FORECAST
AREA...THERE HAS BEEN SOME DISCUSSION OF THE POTENTIAL FOR HEAVY
RAINFALL. THE FRONTAL FORCING IS VERY WEAK OVER OUR AREA COMPARED TO
CLASSIC CASES OF PREFRONTAL HEAVY RAIN EVENTS STUDIED...AND OVERALL
THIS DOES NOT APPEAR TO BE A SIGNIFICANT PRE...SO AT THIS POINT NO
EXTREME RAINFALL IS FORECAST FOR OUR AREA.
MOST LIKELY LOCATION FOR ANY ENHANCED RAINFALL WOULD BE ALONG AND
EAST OF BLUE RIDGE. INCREASED QPF AND PLAYED IT CLOSER TO HPCQPF AND
AFTER DISCUSSION WITH AKQ DECIDED TO HOLD OFF ON ANY FLASH FLOOD
WATCH FOR THURSDAY. WILL HAVE TO WATCH FOR LOCATIONS THAT RECEIVED
HEAVY RAIN THIS AFTERNOON INTO TONIGHT AND MONITOR FOR TRAINING OF
ECHOES WITH HEAVY RAINFALL RATES FOR ANY PLACEMENT OF FLOOD WATCH.
UNLESS THE FRONT REALLY SLOWS DOWN...FAR SW VA...NW NC...AND SE WV
MAY ONLY SEE SOME SCATTERED SHWRS AND ISOLD THUNDER THROUGH MIDDAY
BEFORE MAIN THREAT FOR RAIN HEADS EAST IN AFTERNOON AND EVENING.
PLAYED IT COOLER FOR THURSDAY COMPARED THIS AFTERNOON WITH THE FRONT
PASSING THROUGH AND INCREASE IN DEEPER MOISTURE AND CLOUD COVER.
LEANED HIGH THURSDAY TOWARDS THE ADJMETBC WITH READINGS THE MID 70S
IN THE MOUNTAINS TO THE UPPER 80S IN THE PIEDMONT.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 245 PM EDT WEDNESDAY...
THURSDAY EVENING THROUGH THE OVERNIGHT HOURS...PRECIPITATION WILL
GRADUALLY COME TO AN END FROM WEST TO EAST ACROSS THE FORECAST AREA
AS A COLD FRONT EXITS THE REGION TO THE EAST. SOME LINGERING
MOISTURE OVER SOUTHEAST WEST VIRGINIA MAY BE LIFTED UPSLOPE ALONG A
20 TO 25 KT NORTHWEST 850 MB WIND AND YIELD SOME ISOLATED SHOWERS
TOWARD THE MIDDLE OF THE NIGHT. OTHERWISE...ONCE PRECIPITATION STOPS
IN A GIVEN AREA...IT IS NOT EXPECTED TO RETURN.
DRIER HIGH PRESSURE MOVES INTO THE AREA ON FRIDAY AND CONTINUES OVER
THE REGION THROUGH INDEPENDENCE DAY AND NIGHT. EXPECT NO
PRECIPITATION AND TEMPERATURES TRENDING COOLER THAN NORMAL WITH
LIMITED CLOUD COVER.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1230 PM EDT WEDNESDAY...
THE CENTER OF HIGH PRESSURE WILL START TO SHIFT EAST ON SUNDAY IN
RESPONSE TO AN APPROACHING SHORTWAVE TROUGH ACROSS THE UPPER PLAINS
STATES. NO PRECIPITATION IS STILL EXPECTED FOR SUNDAY AND SUNDAY
NIGHT...BUT HUMIDITY WILL START TO INCREASE AGAIN AS WINDS BECOME
SOUTHWEST AND START TO ADVECT HIGHER DEW POINTS BACK INTO THE REGION.
MONDAY...TUESDAY...AND WEDNESDAY...PRECIPITATION CHANCES WILL
GRADUALLY INCREASE ACROSS THE AREA AS THE UPPER SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT APPROACH THE AREA. ANTICIPATE
INCREASED UPPER LEVEL DYNAMICS AND ASSOCIATED INCREASED SURFACE
INSTABILITY THANKS TO INCREASED TEMPERATURES AND MOISTURE LEVELS.
THE FRONT MAY STALL OVER OR JUST NORTH OF THE AREA TUESDAY INTO
WEDNESDAY. THIS COULD ALLOW FOR AREAS OF LOCALLY HEAVY RAIN IN THE
VICINITY OF THE FRONT.
TEMPERATURES THROUGH THE PERIOD WILL START AROUND NORMAL ON
SUNDAY...BUT TREND A LITTLE WARMER THAN NORMAL MONDAY THROUGH
WEDNESDAY.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 130 PM EDT WEDNESDAY...
A COLD FRONT WILL BE MOVING ACROSS THE OHIO-TENN VALLEYS THIS
AFTERNOON INTO TONIGHT. WITH A SOUTHERLY WIND...HEAT...MOISTURE
AND INSTABILITIES...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO
DEVELOP ALONG THE FRONT. OTHER THUNDERSTORMS ARE EXPECTED TO
DEVELOP VCNTY OF THE BLUE RIDGE ASSOCIATED WITH WIND CONVERGENCE
THERE. LATEST RADAR TRENDS SHOWED ISOLATED CONVECTION FORMING
ALONG THE BLUE RIDGE AT 17Z. WIND IS THE PRIMARY THREAT WITH THE
STRONGER STORMS THIS AFTERNOON INTO TONIGHT.
SCT TO BKN MVFR CLOUDS WITH ISOLATED IFR WITH THUNDERSTORMS
THIS AFTERNOON INTO TONIGHT. CONFIDENCE IS LOW ON
TIMING...THEREFORE ONLY HAVE VICINITY THUNDERSTORMS AT ALL TAF
SITES ATTM...AND MAINLY CONFINED TO LATE IN THE DAY. APPEARS THAT
THE BEST CHANCE OF THUNDERSTORMS WILL OCCUR ALONG THE NORTH BLUE
RIDGE MOUNTAINS. MEAN WIND THIS AFTERNOON INTO TONIGHT IS OUT OF
THE SOUTHWEST...SO STORMS WILL BE MOVING NORTHEAST...FROM 240
DEGREES AT BETWEEN 15-20 MPH.
THURSDAY INTO THURSDAY NIGHT...THE POTENTIAL INTERACTION BETWEEN
THE ADVANCING FRONT AND TROPICAL STORM ARTHUR WILL KEEP
PRECIPITATION ACROSS OUR REGION. CONFIDENCE IN THE SPECIFIC
LOCATION AND AMOUNTS ARE LOW GIVEN THE UNCERTAINTIES IN THE TRACK
OF ARTHUR.
MEDIUM CONFIDENCE ON CEILINGS AND VISIBILITIES DURING THE PERIOD.
HIGH TO MEDIUM CONFIDENCE ON WINDS
EXTENDED AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED FRIDAY THROUGH SUNDAY AS DRIER
HIGH PRESSURE BUILDS ITS WAY INTO THE AREA. THERE MAY BE SOME
RIVER VALLEY FOG SATURDAY AND SUNDAY MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...DS
LONG TERM...DS
AVIATION...KK/PM
Hazardous weather outlook, Jul 2, 11:54 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EDT WED JUL 2 2014
VAZ010>014-016>020-022>024-031700-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
1254 PM EDT WED JUL 2 2014
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY WITH THE MAIN
THREAT BEING LOCALLY HEAVY RAINFALL...AND WHILE THE MOST LIKELY
TIME FRAME WOULD BE MIDDAY...THESE COULD LINGER LATER INTO THE
AFTERNOON DEPENDING ON THE TIMING OF A FRONTAL PASSAGE.
AFTER THURSDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
NCZ001-002-018-VAZ007-009-015-WVZ042>045-031700-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-
MONROE-GREENBRIER-
1254 PM EDT WED JUL 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING IN
ADVANCE OF A COLD FRONT AND THERE IS A SLIGHT RISK THAT A FEW OF
THESE COULD BECOME SEVERE. DAMAGING WINDS WOULD BE THE PRIMARY
THREAT...BUT ANY STORMS THAT REACH SEVERE THRESHOLDS WILL BE
ISOLATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY WITH THE MAIN
THREAT BEING LOCALLY HEAVY RAINFALL...AND WHILE THE MOST LIKELY
TIME FRAME WOULD BE MIDDAY...THESE COULD LINGER LATER INTO THE
AFTERNOON DEPENDING ON THE TIMING OF A FRONTAL PASSAGE.
AFTER THURSDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
NCZ003>006-VAZ032>035-043>047-058-059-031700-
SURRY-STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1254 PM EDT WED JUL 2 2014
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY AS A
COLD FRONT MOVING THROUGH THE REGION INTERACTS WITH MOISTURE WELL
NORTH OF TROPICAL STORM ARTHUR. SOME OF THESE SHOWERS AND STORMS
WILL PRODUCE ESPECIALLY HEAVY RAINFALL...WITH ISOLATED FLASH
FLOODING BEING THE PRIMARY THREAT. THE MOST LIKELY TIMING FOR THE
HEAVY RAIN THREAT WILL BE AFTERNOON INTO THE LATE EVENING.
CONFIDENCE IS LOW REGARDING HOW WIDESPREAD THIS HEAVY RAIN THREAT
MAY BE.
AFTER THURSDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
NCZ019-020-031700-
WILKES-YADKIN-
1254 PM EDT WED JUL 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING IN ADVANCE OF A COLD FRONT AND THERE IS A SLIGHT RISK
THAT A FEW OF THESE COULD BECOME SEVERE. DAMAGING WINDS WOULD BE
THE PRIMARY THREAT...BUT LARGE HAIL CANNOT BE RULED OUT EITHER.
LOCALIZED FLASH FLOODING IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY AS A
COLD FRONT MOVING THROUGH THE REGION INTERACTS WITH MOISTURE WELL
NORTH OF TROPICAL STORM ARTHUR. SOME OF THESE SHOWERS AND STORMS
WILL PRODUCE ESPECIALLY HEAVY RAINFALL...WITH ISOLATED FLASH
FLOODING BEING THE PRIMARY THREAT. THE MOST LIKELY TIMING FOR THE
HEAVY RAIN THREAT WILL BE AFTERNOON INTO THE LATE EVENING.
CONFIDENCE IS LOW REGARDING HOW WIDESPREAD THIS HEAVY RAIN THREAT
MAY BE.
AFTER THURSDAY NIGHT...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
In the hours before
Special weather statement, Jul 2, 3:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT WED JUL 2 2014
VAZ022-022145-
ROANOKE VA-
453 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 545 PM EDT
* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR POAGES MILL...MOVING TO THE NORTHEAST AT
20 MPH.
* PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
POAGES MILL...
CAVE SPRING...
HOLLINS...
AND ROANOKE AIRPORT.
THIS INCLUDES THE SALEM FAIRGROUNDS.
LAT...LON 3733 7986 3731 7984 3726 7985 3723 7984
3721 7988 3719 7989 3714 7996 3718 8003
3716 8007 3716 8009 3715 8014 3738 7999
TIME...MOT...LOC 2048Z 216DEG 16KT 3719 8002
RABSpecial weather statement, Jul 2, 3:57 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT WED JUL 2 2014
NCZ001-018-022145-
WATAUGA NC-ASHE NC-
457 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 545 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BALDWIN...MOVING TO THE NORTHEAST AT 20
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TODD...
LAUREL SPRINGS...
GLENDALE SPRINGS...
JEFFERSON...
AND LANSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3658 8151 3658 8136 3648 8132 3648 8131
3643 8126 3640 8126 3636 8131 3637 8133
3637 8136 3632 8136 3629 8142 3623 8149
3631 8165
TIME...MOT...LOC 2054Z 211DEG 17KT 3634 8154
RABSpecial weather statement, Jul 2, 4:19 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT WED JUL 2 2014
WVZ044-022200-
MONROE WV-
519 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 600 PM EDT
* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ZENITH...MOVING TO THE EAST AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
LAUREL BRANCH...
WAITEVILLE...
GAP MILLS...
AND ZENITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3768 8032 3759 8027 3757 8032 3754 8031
3754 8033 3753 8031 3753 8029 3751 8030
3745 8043 3743 8049 3746 8049 3748 8051
3746 8058 3750 8060
TIME...MOT...LOC 2117Z 248DEG 10KT 3748 8052
RABSpecial weather statement, Jul 2, 4:37 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT WED JUL 2 2014
VAZ012>017-022230-
FLOYD VA-GRAYSON VA-CARROLL VA-MONTGOMERY VA-PULASKI VA-WYTHE VA-
537 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 630 PM EDT
* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A DEVELOPING BAND OF STRONG THUNDERSTORMS ALONG THE
WYTHE...CARROLL...PULASKI...FLOYD...AND MONTGOMERY COUNTY
LINES...MOVING TO THE NORTHEAST AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE
STORMS. THE ALIGNMENT OF THE STORMS ALONG THE BLUE RIDGE COULD
LEAD TO EXCESSIVE RAINFALL...WHICH WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PILOT...
INDIAN VALLEY...
ALLISONIA...
COPPER HILL...
AND SHAWSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3723 8020 3720 8018 3711 8018 3712 8013
3708 8011 3705 8012 3662 8120 3675 8129
TIME...MOT...LOC 2130Z 227DEG 43KT 3686 8084
RABSpecial weather statement, Jul 2, 4:41 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT WED JUL 2 2014
VAZ019-024-022245-
ALLEGHANY VA-ROCKBRIDGE VA-
541 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EAST CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
NORTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 645 PM EDT
* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LONGDALE FURNACE...MOVING TO THE
NORTHEAST AT 15 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
THIS THUNDERSTORM. FREQUENT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
GOSHEN...
FAIRFIELD...
BROWNSBURG...
AND BELLS VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3803 7938 3787 7924 3774 7968 3776 7967
3777 7972 3782 7976 3786 7971 3784 7969
3788 7964 3793 7962 3807 7946
TIME...MOT...LOC 2139Z 234DEG 13KT 3780 7967
RABSpecial weather statement, Jul 2, 4:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT WED JUL 2 2014
VAZ019-020-022245-
BATH VA-ALLEGHANY VA-
546 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 645 PM EDT
* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOLLINS...MOVING TO THE NORTHEAST AT 20
MPH.
* WIND GUSTS UP TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
THUNDERSTORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE CITY...
WARM SPRINGS...
HOT SPRINGS...
MILLBORO...
AND INGALLS FIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3804 7952 3803 7952 3780 7980 3780 7982
3778 7985 3777 7985 3775 7986 3774 7989
3771 7991 3775 8000 3813 7978
TIME...MOT...LOC 2143Z 223DEG 18KT 3781 7989
RABThunderstorm Wind, Alleghany
- When
- July 2, 4:55 PM EST
- Where
- Alleghany County, Longdale Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.830, -79.720
A cable line was reported down along I-64 at mile marker 35.
Thunderstorm Wind, Alleghany
- When
- July 2, 5:00 PM EST
- Where
- Alleghany County, 1.64 mi W of Clifton Forge City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.820, -79.830
Three trees were reported blown down by thunderstorm winds in Covington, one fell on a vehicle.
Thunderstorm Wind, Rockbridge
- When
- July 2, 5:33 PM EST
- Where
- Rockbridge County, 5.01 mi NNW of Brownsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.997, -79.356
A tree was blown down by thunderstorm winds on Walker Road.
Thunderstorm Wind, Rockbridge
- When
- July 2, 5:37 PM EST to 5:47 PM EST
- Where
- Rockbridge County, 1.49 mi NNE of Lexington to 0.51 mi NE of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.800, -79.440
Thunderstorm winds blew down a tree on Furrs Mill Road and brought down at least one tree and a power line in Lexington.
Thunderstorm Wind, Rockbridge
- When
- July 2, 5:45 PM EST
- Where
- Rockbridge County, Rockbridge Baths
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.900, -79.420
At least five trees were reported down in the Rockbridge Baths area.
Thunderstorm Wind, Rockbridge
- When
- July 2, 6:18 PM EST
- Where
- Rockbridge County, 0.88 mi NE of Natural Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.640, -79.540
A tree was reported down by thunderstorm winds at a residence along Route 11.
Thunderstorm Wind, Patrick
- When
- July 2, 7:05 PM EST
- Where
- Patrick County, 1.66 mi E of Stuart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.630, -80.250
Two trees were reported down along U.S. Route 58 east of Stuart.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, July 2, 20141 injured · $1.0 million · 52 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 2, 20141 injured · $1.0 million · 52 kt wind · 6 events
- Flash Flooding in New York, July 2, 2014$330,000 · 4 events
- Flash Flood and Heavy Rain in New Mexico, July 2, 2014$250,000 · 5 events
- Flash Flooding and Hail in New York, July 2, 20143 injured · $15,000 · 1.5 in hail · 36 events
- Damaging Winds and Lightning Strike in Massachusetts, July 2, 2014$91,000 · 50 kt wind · 13 events
- Lightning Strike in Vermont, July 2, 20147 injured · 1 event
- Damaging Wind in Texas, July 2, 2014$125,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Virginia, July 2, 2014$36,000 · 1 in hail · 24 events
- Flash Flooding in Maine, July 2, 2014$100,000 · 2 events
- Hail and Damaging Winds in Mississippi, July 2, 2014$51,000 · 1.5 in hail · 15 events
- Damaging Winds and Lightning Strike in New Hampshire, July 2, 2014$65,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533982, 533986, 533991, 533984, 533985, 534934, 534933.